Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 28, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 10, 2017, 5:33 PM MDT for Wallace County, Kansas. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2017, 5:33 PM MDT (23:33 UTC)
- Expired
- May 10, 2017, 6:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wallace County, KS
The radar
The Goodland radar (KGLD), 59 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 5:50 PM MDT | HAIL 0.25 | Sharon Springs, KS | |
| May 10, 6:00 PM MDT | HAIL 0.75 | 2 E Sharon Springs, KS | DELAYED REPORT. |
| May 10, 6:09 PM MDT | HAIL 1 | 10 S Sharon Springs, KS | SPOTTER REPORTED QUARTER SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -94 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
121
WUUS53 KGLD 102333
SVRGLD
KSC199-110015-
/O.NEW.KGLD.SV.W.0028.170510T2333Z-170511T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
533 PM MDT WED MAY 10 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Wallace County in west central Kansas...
* Until 615 PM MDT
* At 533 PM MDT, a severe thunderstorm was located near Sharon
Springs, moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sharon Springs and Wallace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3876 10182 3896 10180 3898 10150 3871 10154
TIME...MOT...LOC 2333Z 271DEG 6KT 3885 10172
HAIL...1.00IN
WIND...60MPH
$$
Lockhart1 follow-up statement
795
WWUS53 KGLD 102357
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
557 PM MDT WED MAY 10 2017
KSC199-110015-
/O.CON.KGLD.SV.W.0028.000000T0000Z-170511T0015Z/
Wallace KS-
557 PM MDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHEASTERN WALLACE COUNTY...
At 557 PM MDT, a severe thunderstorm was located near Wallace, or 6
miles east of Sharon Springs, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sharon Springs and Wallace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3882 10179 3896 10180 3898 10150 3876 10153
TIME...MOT...LOC 2357Z 232DEG 10KT 3890 10163
HAIL...1.00IN
WIND...60MPH
$$
LockhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:55 PM MDT, 38 minutes earlier.
Area forecast discussion, May 10, 4:55 PM MDT, 38 minutes before
Area Forecast Discussion National Weather Service Goodland KS 455 PM MDT Wed May 10 2017 .SHORT TERM...(This afternoon through Thursday) Issued at 230 PM MDT Wed May 10 2017 Closed mid-upper low will bring periods of showers and thunderstorms to our CWA this afternoon through Thursday afternoon as it tracks from the Four Corners region (current) and across southern Kansas tonight and Thursday. Stalled front is near our southern CWA and will act as a focus for early initiation. A cold front is slowly moving into northeast Colorado, and this will move into our CWA later this evening as the main upper low begins to slide into the plains. A shortwave trough rotating around the upper low is now moving into southeast Colorado and thunderstorm activity is beginning to increase in this area. Clearing skies have allowed instability to increase and latest analysis shows axis of 2000 J/KG SB CAPE extending over our CWA and this may increase a little more before cold front moves through this evening. 0-6 km shear exceeds 50kt, but this is heavily weighted by the 600-500mb layer, and effective shear is actually much less. Low level shear is particularly unimpressive. Due to the lower effective shear values, confidence is low in more organized cells across much of our CWA (pulse type thunderstorms more likely). Frontal zone near surface low may initially behave more like a warm front this afternoon and bulge northward as shortwave approaches, and this may result in a little better low level shear and could support a few super cells. Trend still seems to support better severe threat south of Nebraska state line, and in particular south of I-70 (closer to frontal zone). We are still looking at a favorable track on the upper low for a deformation zone to track across our CWA, and strong forcing will combine with good moisture advection to produce widespread showers (embedded thunderstorms) from this evening through early Thursday afternoon (when upper low shifts east). Periods of moderate to heavy rainfall appear likely. Thunderstorms in the afternoon and evening will tend to have slow storm motions which is concerning considering recent rainfall. Other that early in the event, the rest of the precipitation may occur over a prolonged enough period of time to keep any flood threat very localized. Ponding/runoff may be more of an issue than flash flooding, and this will need to monitored. Due to the localized nature of the flood threat, the decision was made not to issue a flood watch at this time. Temperatures Thursday are going to be highly dependent on precip clearing, and there is a chance that some locations Thursday may not see low clouds clear until almost sunset. This could keep highs closer to 50 degrees (not far from morning lows). .LONG TERM...(Thursday night through Wednesday) Issued at 121 PM MDT Wed May 10 2017 The first half of the long term period (Thursday night through Sunday) will start off dry with a ridge over the region. Then the second half of the period (Monday through Wednesday) will have the potential for returned precipitation chances over portions of the region. After the ridge begins to move east, southwest flow will start to move into the area on Sunday due to a strong trough in the western CONUS. As the trough slowly moves east there will be embedded shortwave troughs that move over the region each day. These could create chances for precipitation over the CWA, but current guidance does not show a very strong signal for wide spread precipitation chances or severe storms. The beginning of next week will need to be monitored. Temperatures during the period will be in the 70s on Friday, then an increase into the 80s through the remainder of the period. Sunday could see some low 90s over the eastern portions of the region. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 455 PM MDT Wed May 10 2017 For both taf sites...a mix of conditions is expected thru the forecast period from VFR down to LIFR. Ceilings will range from BKN-OVC050 down to OVC007-010 at time...especially after 08z Thursday. Generally 3-6sm in light/moderate showers and thunder. 1sm at times in heavier showers...especially for KGLD. VFR for KGLD after 20z Thursday...and 12z Thursday for KMCK. Winds NNE 10-15kts with gusts to 25kts thru 03z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...CLT AVIATION...JN
Hazardous weather outlook, May 10, 11:28 AM MDT, 6 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1128 AM MDT Wed May 10 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111730- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1128 AM MDT Wed May 10 2017 /1228 PM CDT Wed May 10 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON THROUGH THURSDAY AFTERNOON... Thunderstorms will develop this afternoon with showers and thunderstorms increasing in coverage through the early evening. Widespread rain showers and isolated thunderstorms are then expected later this evening through tonight. Severe thunderstorms will be possible this afternoon and early this evening mainly along and south of Interstate 70. Large hail and damaging winds will be the main threat. Tornadoes will be possible south of Highway 40. After the strongest storms end early this evening, moderate to heavy rainfall is expected across the region this evening through midday Thursday. This could lead to local flash flooding, ponding of water, and rises on areas of rivers and creeks. .DAYS TWO THROUGH SEVEN...THURSDAY EVENING THROUGH WEDNESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 1 PM MDT (2 PM CDT) through 7 PM MDT (8 PM CDT).
In the hours before
Local storm report, May 10, 3:39 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
339 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 4 N GOODLAND 39.41N 101.71W
05/10/2017 M0.25 INCH SHERMAN KS NWS EMPLOYEE
&&
JNSpecial weather statement, May 10, 3:46 PM MDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service Goodland KS 346 PM MDT WED MAY 10 2017 COZ091-092-102230- Kit Carson County CO-Cheyenne County CO- 346 PM MDT WED MAY 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE AND SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 430 PM MDT... At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Cheyenne Wells, moving northwest at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cheyenne Wells and Firstview. This includes Highway 385 between mile markers 144 and 172. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3895 10206 3863 10247 3879 10275 3923 10206 TIME...MOT...LOC 2145Z 125DEG 9KT 3892 10222 Lockhart
Local storm report, May 10, 4:18 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 5 S GOODLAND 39.28N 101.71W
05/10/2017 M0.88 INCH SHERMAN KS LAW ENFORCEMENT
NEAR RD 62 ON HIGHWAY 27 SOUTH
&&
JNLocal storm report, May 10, 5:02 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 5 SE GOODLAND 39.30N 101.64W
05/10/2017 M1.00 INCH SHERMAN KS TRAINED SPOTTER
&&
JNSpecial weather statement, May 10, 5:12 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
512 PM MDT WED MAY 10 2017
COZ092-KSZ027-041-110015-
Cheyenne County CO-Wallace KS-Greeley KS-
512 PM MDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO...WALLACE AND NORTHWESTERN GREELEY COUNTIES IN WEST
CENTRAL KANSAS UNTIL 615 PM MDT...
At 511 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Kit Carson to 9 miles
northwest of Wallace. Movement was north at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Cheyenne Wells, Sharon Springs, Weskan, Wallace, Firstview and
Arapahoe.
This includes Highway 385 between mile markers 136 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3894 10274 3912 10156 3879 10155 3861 10194
3862 10274
TIME...MOT...LOC 2311Z 185DEG 17KT 3871 10271 3903 10169
LockhartLocal storm report, May 10, 5:33 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 1 W COLBY 39.39N 101.06W
05/10/2017 M1.00 INCH THOMAS KS TRAINED SPOTTER
&&
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:09 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 51 min |
| May 9, 6:55 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 36 min |
| May 9, 6:58 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 47 min |
| May 9, 7:31 PM MDT | Special Weather Statement | GLD | Rawlins | 29 min |
| May 9, 7:45 PM MDT | Special Weather Statement | GLD | Wallace | 15 min |
| May 9, 8:00 PM MDT | Special Weather Statement | GLD | Sherman | 30 min |
| May 9, 8:01 PM MDT | Special Weather Statement | GLD | Rawlins | 29 min |
| May 9, 8:28 PM MDT | Special Weather Statement | GLD | Sherman | 32 min |
| May 9, 8:48 PM MDT | Special Weather Statement | GLD | Wallace | 27 min |
| May 9, 8:52 PM MDT | Special Weather Statement | GLD | Thomas | 23 min |
| May 9, 9:13 PM MDT | Special Weather Statement | GLD | Thomas | 32 min |
| May 9, 9:44 PM MDT | Special Weather Statement | GLD | Thomas | 31 min |
| May 9, 9:52 PM MDT | Special Weather Statement | GLD | Greeley | 38 min |
| May 9, 10:15 PM MDT | Special Weather Statement | GLD | Decatur | 30 min |
| May 9, 10:40 PM MDT | Special Weather Statement | GLD | Decatur | 35 min |
| May 9, 10:43 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 25 min |
| May 10, 3:22 PM MDT | Tornado Warning | GLD | Sherman | 11 min |
| May 10, 3:36 PM MDT | Special Weather Statement | GLD | Sherman | 39 min |
| May 10, 4:19 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 22 min |
| May 10, 4:35 PM MDT | Flash Flood Warning | GLD | Sherman | 3 hr |
| May 10, 5:00 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 45 min |
| May 10, 5:12 PM MDT | Special Weather Statement | GLD | Wallace | 63 min |
| May 10, 5:25 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 50 min |
| May 10, 5:43 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.